Hail, Pettis
- When
- January 29, 8:42 AM CST
- Where
- Pettis County, 2.63 mi SE of Lamonte
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.700, -93.290
Penny sized hail was observed at the intersection of Highways Y and 127.
A storm system moved northeast across the area January 29th and 30th, 2013. On the south side of the system, showers and thunderstorms with small hail were noted south of Highway 36.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm system moved northeast across the area January 29th and 30th, 2013. On the south side of the system, showers and thunderstorms with small hail were noted south of Highway 36. Snow was found on the northwest side of the system, with the snow moving southeast across the area, and ending on the 30th. Snowfall amounts were mainly from 1 to 4 inches. Freezing rain was also noted around Kirksville, with minor ice accumulations noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 29, 6:16 AM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 AM CST Tue Jan 29 2013
...UPDATED AVIATION DISCUSSION...
.UPDATE...
/554 AM CST Tue Jan 29 2013/
Latest model trends are pulling snow accumulations just a touch
further south, which is also lending confidence to the probability of
at least 1 inch of snow accumulation along and northwest of a line
from the southern Kansas City metro to Unionville. Although snow
amounts have not increased too significantly from the earlier
forecast issuance, the likelihood of reduced visibilities from
blowing snow and the potential for flash-freezing due to rapidly
falling air temperatures will create a very hazardous rush hour on
Wednesday morning, and have prompted the expansion of the winter
weather advisory.
Laflin
&&
.DISCUSSION...
Short Term (Today through Thursday Night)...
Very active weather is on tap for the next 36 hours, with strong to
severe storms possible this morning through early afternoon, and
accumulating, blowing snow possible this evening through Wednesday
morning.
Isolated thunderstorm clusters have formed early this morning in
advance of a strong cold front, and are supported by a very strong
southwesterly low-level jet and MUCAPE as high as 1000 J/kg. Warm
sector activity will continue to move quickly northeast with some
redevelopment possible to the southwest, while convection begins to
form and develop along the cold front as it drops southeast. Strong
to severe storms will continue to be possible along and ahead of the
cold front this morning through early this afternoon, with 0-6 km
bulk shear in the 80 to 100 kt range and MUCAPE decreasing but
remaining above 300-500 J/kg. With this fast storm motion and strong
low- and deep-layer shear, damaging winds and perhaps an isolated
tornado are not out of the question through early afternoon.
A few post-frontal showers may linger into mid afternoon across the
region; however, the bigger impact will be associated with a wave
lifting out of the four corners region this evening. Most model
solutions bring light precipitation through northwest Missouri and
into central Iowa between 00z Wednesday and 00z Thursday, with some
enhancement of precipitation amounts possible along the 850 mb
trough axis. All of this precipitation will occur in the cold sector
well behind the surface cold front, and will fall as all snow in
areas where precipitation is most likely. Following a tempered-down
blend of the NAM12 and HPC precipitation amounts and a snow ratio
increasing from 12:1 this evening to 15:1 tonight, snow totals in
the 3-4" range are possible across far northwest into north central
Missouri, tapering off quickly to the southeast to amounts around or
less than 1" in the KC metro. The largest impact from this system
will be the combination of falling snow and northwest winds in the
20-30 mph range after midnight and into the morning, which could
significantly reduce visibilities and hinder travel even in areas
with lesser snow amounts. Current model agreement on this system is
quite good but does not have temporal continuity with previous runs,
so changes in the track and resultant snowfall forecast may still be
needed; however, even if snowfall amounts are lower than forecast,
the impact of falling and blowing snow, especially during rush hour
Wednesday morning, will likely still warrant an advisory.
Snowfall should decrease and lift off to the northeast during the
day on Wednesday, exiting the region altogether by late evening.
Afterward, skies should slowly clear especially for Thursday night,
allowing temperatures to plummet in snow-covered areas. Dropped lows
a few degrees from guidance across the general area where over an
inch of snow is forecast, but otherwise did not deviate much from
the going temperature forecast.
Laflin
Friday through Tuesday:
The extended period will be characterized by west to northwest flow
aloft with several upper waves depicted to move across the area
before a highly amplified upper ridge builds into the central
Rockies by early next work week. This will spell generally dry
weather with a gradual warming trend through the period. High
temperatures on Sunday will return to the 50s over the southwest
half of the CWA. The two most prominent shortwave troughs to move
through currently are projected on Friday night/Saturday and Sunday
night. At this time, the atmosphere looks too dry to support notable
precipitation chances. Rather, the most appreciable weather observed
will be a wind shift from south/southwesterly to northwest behind
each associated surface cold front.
Blair
&&
.AVIATION...
For the 12z TAFs... MVFR to IFR conditions will be prevalent today as
stratus and thunderstorms spread across the area. A cold front that
is dropping through the area will turn winds to the northwest this
morning and will fire up a few scattered thunderstorms from now
through late morning. Additional showers and storms forming in
southeast Kansas will lift into the area by mid morning, bringing
additional precipitation and visibility restrictions in through mid
afternoon. IFR ceilings will spread into far northwest Missouri in
between the rounds of showers and thunderstorms, but ceilings may
lift to MVFR as precipitation begins. Rain should move out of the
area by 00z, leaving behind low MVFR to IFR stratus and increasing
northwest winds.
Light snow will begin between 03z-06z across far northwest Missouri,
and will spread east and northeast during the night. Northwest winds
sustained around 20 kts gusting to 30 kts will be likely, along with
visibilities possibly less than 1/2 mile in areas of snow and blowing
snow. Snow and blowing snow is most likely along and northwest of a
line from the southern Kansas City metro to Unionville MO.
Laflin
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY from 9 PM this evening to Noon CST
Wednesday FOR MOZ001>007-011>016-020>023-028>030-037.
KS...WINTER WEATHER ADVISORY from 9 PM this evening to Noon CST
Wednesday FOR KSZ025-102>105.
&&
WFO EAXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 627 AM CST TUE JAN 29 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 627 AM CST TUE JAN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY ALONG AND AHEAD OF AN APPROACHING COLD FRONT...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM UNIONVILLE MO TO OTTAWA KS. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE IN CENTRAL MISSOURI...WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND SMALL HAIL POSSIBLE. THERE IS ALSO A VERY LOW RISK FOR AN ISOLATED TORNADO. SNOW IS EXPECTED TO DEVELOP THIS EVENING ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND WILL SPREAD NORTHEAST TONIGHT THROUGH NOON WEDNESDAY. SNOW ACCUMULATION OF 1 TO 4 INCHES IS EXPECTED ALONG AND NORTHWEST OF A LINE FROM THE SOUTHERN KANSAS CITY METRO TO UNIONVILLE MO...AND WILL BE ACCOMPANIED BY GUSTY NORTHWEST WINDS...ESPECIALLY AFTER MIDNIGHT. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES AND MAKE TRAVEL HAZARDOUS TONIGHT AND WEDNESDAY MORNING...PARTICULARLY DURING THE MORNING RUSH HOUR WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES AND MAKE TRAVEL VERY HAZARDOUS THROUGH NOON ON WEDNESDAY ACROSS NORTHEAST KANSAS... NORTHWEST AND NORTH CENTRAL MISSOURI...PARTICULARLY DURING THE MORNING RUSH HOUR. TOTAL SNOW ACCUMULATION OF 1 TO 4 INCHES IS POSSIBLE BY NOON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY AFTERNOON... ESPECIALLY ALONG AND EAST OF INTERSTATE 35. LAFLIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 AM CST TUE JAN 29 2013
MOZ004-005-291100-
GENTRY MO-HARRISON MO-
434 AM CST TUE JAN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR HARRISON AND EASTERN GENTRY
COUNTIES UNTIL 500 AM CST...
AT 431 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBANY...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BETHANY...NEW HAMPTON...RIDGEWAY...CAINSVILLE...MARTINSVILLE AND
BLYTHEDALE.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 92 AND 106.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4057 9377 4048 9378 4047 9377 4034 9376
4015 9433 4028 9433
TIME...MOT...LOC 1034Z 239DEG 48KT 4024 9426
HAWBLITZELSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 AM CST TUE JAN 29 2013
MOZ053-054-291415-
BATES MO-HENRY MO-
743 AM CST TUE JAN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HENRY AND EASTERN BATES
COUNTIES UNTIL 815 AM CST...
AT 741 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BUTLER...MOVING NORTHEAST AT
55 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CLINTON...MONTROSE...URICH...DEEPWATER...BALLARD...LA DUE...
HARTWELL AND BROWNINGTON.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3806 9433 3827 9440 3856 9387 3825 9367
3820 9383 3821 9404 3814 9405
TIME...MOT...LOC 1343Z 240DEG 46KT 3821 9425
HAWBLITZELSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 AM CST TUE JAN 29 2013
MOZ039-044>046-054-291445-
COOPER MO-HENRY MO-JOHNSON MO-PETTIS MO-SALINE MO-
815 AM CST TUE JAN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE...PETTIS AND
SOUTHWESTERN COOPER COUNTIES IN CENTRAL MISSOURI...AND EASTERN
JOHNSON AND EASTERN HENRY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 845
AM CST...
AT 814 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEETON...OR 8 MILES NORTHWEST OF WINDSOR...
MOVING NORTHEAST AT 90 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WHITEMAN AIR FORCE BASE...KNOB NOSTER...SEDALIA...SWEET SPRINGS...
GREEN RIDGE...LA MONTE...HOUSTONIA...SMITHTON...OTTERVILLE...
SEDALIA MEMORIAL ARPT...HUGHESVILLE AND CLIFTON CITY.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 64 AND 82.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3857 9395 3893 9353 3893 9350 3896 9349
3912 9331 3876 9289 3869 9303 3869 9305
3867 9305 3850 9336 3851 9351 3842 9351
3829 9373
TIME...MOT...LOC 1415Z 232DEG 80KT 3862 9361
MELLThe Pleasant Hill radar (KEAX), 85 km away, was scanning. The volume nearest the first event began at 14:42 UTC.
11 winter weather, 2 hail. Local standard time, as filed.
Penny sized hail was observed at the intersection of Highways Y and 127.
Snowfall was measured at 2.5 inches in Oregon.
The Rosecrens Airport reported 2.5 inches of snow.
Snowfall was measured at 2.5 inches in Maryville, and 4.0 inches at Conception Abbey.
Snowfall was measured at 2.0 inches near Grant City.
Snowfall was measured at 3.0 inches in Bethany.
Snowfall was measured at 2.0 inches in Hamilton.
Snowfall was measured at 2.0 inches in Cameron.
Snowfall was measured at 1.9 inches in Unionville.
Snowfall was measured at 2.0 inches in Trenton.
Snowfall was measured at 2.0 inches in Pattonsburg and Gallatin.
The Kansas City International Airport measured 1.0 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429707, 429708, 429715, 429709, 429716, 429720, 429721, 429718, 429719, 429710, 429711, 429714, 429724.